This patient support community is for discussions relating to Infectious Diseases,such as: MRSA, Staph, Herpes Zoster/Shingles, Varicella (chicken pox), Coxsackievirus, CMV, Foodborne/Waterborne, Meningitis, C diff and other
My question is in regards to a rash that formed on my arms (inside elbows) and stomach/back a few weeks after a strep infection.
So, a few months ago I came down with strep after kissing a girl I was on a first date with. The onset was pretty sudden and severe. 2 1/2 days after exposure, I was sick as a dog. I couldn't swallow, eat, was running a 103* fever at its worst, was weak to my knees, and had white spots in the back of my throat. This was confirmed to be strep by a rapid test which was + for strep bacteria. I was given a Z pak, but when I was feeling worse a day after starting the regimen, I returned to the Dr. and was given an antibiotic injection and put on a steroid pack. 6 days after exposure to strep bacteria, and 3 days after becoming sick, I was fine again.
About 2 -3 weeks later, I woke up and the inside of my left elbow itched like crazy. I scratched it relentlessly until it was raw. Over the next couple days, the same rash appeared in the same place on my right arm. I also noticed random, sporadic dots on my stomach and back. The dots were slightly raised, did not blister, and didn't really have defined edges. All the dots were mostly circular in shape on my body. The rash on my arm was more scaly/rough/silvery. The dermatologist said it was eczema. The rash on my arm cleared up within a couple weeks of using a steroid cream, but a few of the dots on my stomach lingered for a couple months. After the dots disappeared on my stomach and back, they left little scars in their wake.
My question is, is this normal? Has anyone ever heard of this happening before? I mean, it was a good 2-3 weeks after my recovery that the rash appeared. That seems like a really delayed immune response. It has me worried that there is something else wrong with me that I don't know about.
Please let me know if you need any more info or details.
It is possible that you got scarlet fever but usually the antibiotics take care of the rash that you get with it. The rash usually starts on the chest, neck and armpits then spreads to other parts of the body. It is due to a toxin the strep produces. But it usually starts sooner than yours did. So, if it isn't scarlet fever, then it could be an allergy to the antibiotic perhaps that took some time for your immune system to trigger it. I would see your doctor, not a dermatologist to follow up with them on this.
After thinking again about what you said. Scarlet fever rash comes within 4 days of getting strep throat. SO, I think it is a allergy to the antibiotic.Anaphylactic rash and other serious allergy comes right awaywithin hours. A lot of rashes take time to develop and you immune system has to kick in an make antibodies against it. You can develop a rash in 2 -6 weeks after taking antibiotics. This is not a sign of an immune problem it is natural for it to take a while. I would go to your family practise doctor and show them the rash if it is still there. Definetly report it to them. This means that any drug in the same class of antibiotics you will be allergic to. So for Azithromycin you would also likely be allergic to Clarithromycin and Erythromycin. As for it being Eczema, well eczema can be triggered by an allergy.
mkh9 - thank you very much for responding to my question. After doing a bit more research, I stumbled across a few websites that stated there is a correlation between streptococcal bacteria and a form of psoriasis, called guttate psoriasis. Have you ever heard of this? After looking into this form of psoriasis, it seemed rather fitting. The rash on my body did present itself as sporadic, circular dots with a bit of a white "crust". They never blistered, oozed, or bled. They were however, a bit itchy.
However, the rash on my arms was a bit different - it looked just like this picture
I have had very mild eczema my entire life - it usually is worst in the winter. Maybe the overload of meds triggered some sort of flare up? Maybe it could have been a combination of psoriasis and eczema? There was mild scarring on my arms after the rash inside my elbows cleared up, but my skin returned to normal color within a few weeks.
However, to this day, I still have faint white spots from the rash on my stomach and sides (which may have been this guttate form of psoriasis.
Hi I just received your message. No I had not heard of guttate psoriasis. It is interesting and thanks for the info. I have eczema as well that also gets worse in the winter. But, if it looks different than your usual eczema you may want to get tested at an allergist to make sure you are not allergic to the antibiotic you were on. If you get another dose of it and you are allergic it will be worse next time. The guttate psoriasis is uncommon so I don't know if that is what you have. Sure, I think it is possible to get your eczema to flare up with chemicals (antibiotics for example). Although, it is more often other things as you know like detergents, dry skin, etc.I would err on the side of caution here. The dermatologist should have been able to identifiy the guttate psoriasis. Did you show that to them as well?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.